Alert archive / California / Wind Advisories in 2022

Wind Advisory 11, NWS San Francisco Bay Area, CA

September 17, 20227 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Sep 17, 2022, 1:39 PM PDT for 7 counties in California. It took effect at Sep 18, 2022, 6:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 1:39 PM PDT (20:39 UTC)
In effect from
Sep 18, 2022, 6:00 AM PDT
Expired
Sep 18, 2022, 9:17 PM PDT
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 45 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS76 KMTR 172039
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
139 PM PDT Sat Sep 17 2022

CAZ006-502-503-505-509-512-529-530-180445-
/O.NEW.KMTR.WI.Y.0011.220918T1300Z-220919T1100Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Lagunitas-Forest Knolls, 
Woodacre, Tamalpais-Homestead, Sausalito, Pacifica, 
Scotts Valley, Boulder Creek, Day Valley, Santa Cruz, 
Watsonville, Live Oak, Seaside, Monterey, and Marina
139 PM PDT Sat Sep 17 2022

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 4 AM PDT MONDAY...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 6 AM Sunday to 4 AM PDT Monday.

* LOCATION...Immediate coast and coastal hills from Sonoma county
  southward to Big Sur in Monterey county.

* TIMING...6 am Sunday through 4 am Monday.

* WINDS...Southerly winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Downed limbs and trees with likely power outages. 
  Sand and blowing debris along Highway 1 including the Great 
  Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
210 
WWUS76 KMTR 180420
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
920 PM PDT Sat Sep 17 2022

CAZ006-502-503-505-509-512-529-530-181245-
/O.CON.KMTR.WI.Y.0011.220918T1300Z-220919T1100Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
920 PM PDT Sat Sep 17 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SUNDAY TO 4 AM PDT
MONDAY...

* LOCATION...Immediate coast and coastal hills from Sonoma 
  county southward to Big Sur in Monterey county.

* TIMING...6 am Sunday through 4 am Monday.

* WINDS...Southerly winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Gusty winds causing downed limbs and trees with 
  likely power outages. Sand and blowing debris along Highway 1 
  including the Great Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
027 
WWUS76 KMTR 181233
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
533 AM PDT Sun Sep 18 2022

CAZ006-502-503-505-509-512-529-530-182045-
/O.CON.KMTR.WI.Y.0011.220918T1300Z-220919T1100Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
533 AM PDT Sun Sep 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...


* LOCATION...Immediate coast and coastal hills from Sonoma 
  county southward to Big Sur in Monterey county.

* TIMING...Until 4 am Monday.

* WINDS...Southerly winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Gusty winds causing downed limbs and trees with 
  likely power outages. Sand and blowing debris along Highway 1 
  including the Great Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
395 
WWUS76 KMTR 182021
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
121 PM PDT Sun Sep 18 2022

CAZ006-502-503-505-509-512-529-530-190445-
/O.CON.KMTR.WI.Y.0011.000000T0000Z-220919T1100Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
121 PM PDT Sun Sep 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY...

* LOCATION...Immediate coast and coastal hills from Sonoma county
  southward to Big Sur in Monterey county.

* TIMING...Until 4 am Monday.

* WINDS...Southerly winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Gusty winds causing downed limbs and trees with
  possible power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
456 
WWUS76 KMTR 190417
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
917 PM PDT Sun Sep 18 2022

CAZ006-502-503-505-509-512-529-530-190530-
/O.CAN.KMTR.WI.Y.0011.000000T0000Z-220919T1100Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-
Coastal North Bay...Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Santa Cruz Mountains-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
917 PM PDT Sun Sep 18 2022

...WIND ADVISORY IS CANCELLED...

Earlier in the day, many coastal observation sites measured gusts
between 30 mph up to 50 mph. However, wind speeds have been
declining and most current gust values are only ranging 15 to 25 
mph. Thus, we are cancelling the Wind Advisory.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Sep 17, 10:55 AM PDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 17, 10:55 AM PDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1055 AM PDT Sat Sep 17 2022

.SYNOPSIS...Increasing clouds and breezy southerly winds by Saturday
evening. Rain develops in the North Bay Saturday night and then
spreads over the Bay Area on Sunday with periods of rain and
possible thunderstorms continuing into Monday. Lingering showers
possible through midweek before high pressure rebuilds for the end
of the work with a noted warming trend.

&&

.DISCUSSION...as of 10:01 AM PDT Saturday...No significant
changes to forecast packages at this time per current trends and
latest 12z model guidance. Satellite shows developing surface low
pressure off the NorCal coast with plenty of cold air cumulus and
jet streak dynamics to spin up a 998 mb surface low west of Bodega
Bay Sunday morning.

Expect clouds to increase and thicken from north to south later
this afternoon and evening. Westerly onshore winds today will turn
southerly tonight in response to the incoming surface low
pressure. Look for gusts in the 35-40 mph range along the
coastline and coastal hills from Santa Cruz northward to Point
Reyes late tonight into Sunday. Will be considering possible wind
advisory for the coastal areas with any afternoon updates. Either
way gusts will be strong enough to bring down small branches and
possible powerline issues.

In terms of rainfall, still expect the initial warm advection
rains to develop in the North Bay later this evening and
overnight. During the day Sunday initial bands of rain will move
onshore from SF southward but have a hard time pushing inland due
to persistent southerly/downslope flow across the East Bay/Santa
Clara and Salinas Valleys. Meanwhile as the surface low stalls
offshore as the upper low remains nearly stationary, persistent
southwesterly upslope flow will favor the North Bay hills and
Santa Cruz mtns with more impressive rainfall totals of 1-2 inches
with some 3 inch bullseyes for coastal Sonoma hills.

Sunday night an upper jet streak will pass over the region with
increased areal coverage of precip and some heavier rain rates
pushing inland. Sunday night into Monday morning will be the
better chance for the East and South Bay locations (i.e. Livermore
and San Jose) to see rainfall as upper dynamics and some cold
advection aloft help to push rain farther inland. Thunderstorm
chances remain in the forecast Sunday into Sunday night mainly
over the ocean and North Bay which will be closer to the core of
the upper low.

It does look like a wet commute Monday morning with rain showers
and wet roads. The steady rains should end but showers will
persist as the low wobbles offshore and shoots spokes of moisture
and instability towards the Bay Area. The upper low will move
very little into Tuesday keeping the threat of some showers in the
forecast though most areas will see little or no precip for
Tuesday. It looks like the low will eject on Wednesday with high
pressure building in the extended as temperatures quickly rebound
back to above normal and a return of more typical late September
weather across CA and the Bay Area.

&&

.PREV DISCUSSION...as of 04:00 AM PDT Saturday...Current view of
midlevel water vapor imagery shows the low pressure system that
will be responsible for our upcoming rain in the Bay Area is
currently exiting the Gulf of Alaska and approaching the Pacific
NW coastline. This low will continue to move southward along the
west coast today and park itself west of Cape Mendocino by the
evening. As a response to this incoming area of deepening low
pressure, air is forced to flow in from the south, so southerly
winds will increase across the Bay Area ahead of its arrival.
Winds will especially be windy at higher elevations with gusts up
to 35 mph possible. Downsloping winds could create locally breezy
winds for areas north (downstream) of south- facing mountainous
regions, such as the Santa Clara Valley and interior North Bay
valleys.

As the low settles in, moist air will funnel into Northern and
Central California. With plenty of moisture available, the rain
will begin late Saturday night, first reaching the North Bay then
spreading to the rest of the Bay Area by Sunday morning. Sunday
into Monday is still expected to be the rainiest timeframe across
the area. In fact, from the Sunday morning to Monday morning
timeframe, the Weather Prediction Center currently has our region
from the Santa Lucias/Big Sur coast northward to Cape Mendocino
under a "Marginal Risk" for excessive rainfall due to the
potential for hourly precipitation rates to reach 0.5 inches.
Higher rain rates would be localized, however, and models like the
GFS have been trending down on the hourly precip amounts in
recent runs. However, will continue to monitor especially as
higher resolution model data continues to become available closer
to the event.

Speaking of trending downwards, total rainfall amounts for the
entirety of this rain event (Saturday night to Wednesday morning)
have decreased slightly. For portions of the North Bay that are
expected to see the most rain out of the Bay Area, total QPF has
trended down by a few tenths of an inch. However, anywhere from 1
to 2 inches are still possible for the North Bay with locally
higher amounts for higher elevations, especially along
south/southwest facing terrain where upslope flow can enhance
precip rates. San Francisco total amounts have also trended down
slightly, but up to an inch is still possible for this rain event.
The rest of the Bay Area could see anywhere from 0.25 to 0.75
inches during the span of the rain event. Interior valleys that
are rainshadowed could see the lower end of that range as far as
rain totals go. Be sure to take it slow on roadways as they can
become slick, especially given the fact that it's been a while
since we've seen widespread rain. In areas of heavier rain,
visibility may also be reduced, so use caution if driving and be
sure to use your headlights.

Sunday and Monday there is a nonzero chance for thunderstorms with
some instability present in the North Bay. MUCAPE values on Sunday
and Monday reach up to 250 J/kg, so can't rule out a rumble of
thunder or two. Shower activity diminishes and will become more
isolated after Monday and continuing through early Wednesday.
After Wednesday, low pressure weakens and moves out of the area
and temperatures by the end of the workweek will start to warm up
again.

&&

.AVIATION...as of 11 AM PDT Saturday...For the 18Z TAFs. VFR through
this evening with breezy onshore flow expected ahead of an
approaching trough. High clouds will begin to fill into North Bay
locations by early afternoon, with much of the area under OVC
skies by the evening hours. Rain showers expected to begin
impacting North Bay terminals late tonight into the early morning
hours Sunday, becoming widespread and spreading southward
affecting all terminals by midday Sunday..

Vicinity of KSFO...Expecting VFR to prevail through tonight with
high clouds filling in after sundown. Breezy onshore flow this
afternoon, enhanced by the San Bruno gap. W/NW gusts up to 25 kts
likely until about 04Z. Low clouds to increase in coverage after
midnight as the trough nears the CA coast. Rain showers expected
to move in during the early morning hours Sunday, intensifying and
increasing in coverage through the morning. Rain and IFR/MVFR
cigs and vis are expected through the majority of the day Sunday.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay...Lingering patchy stratus to clear out through
midday today. VFR expected from midday onward through the evening.
Breezy onshore flow this afternoon with gusts to 20 kts likely.
Low clouds return late tonight with IFR/MVFR cigs and rain shower
activity increasing in the early morning hours Sunday. Rain will
become more widespread as the day progresses, affecting much of
the area through midday Sunday.

&&

.MARINE...as of 09:20 AM PDT Saturday...An early season low
pressure system will arrive from the  northwest late tonight and
Sunday bringing rain and increasing  wind. There is a slight
chance of thunderstorms Sunday and Monday  as well. The low will
become stationary early in the week then  begin to move eastward
midweek, once the low departs to the east  winds over the coastal
waters will shift back to northwesterly. A  new northwest swell is
forecast to arrive by midweek.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...SF Bay from 12 PM
             SCA...Mry Bay
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 PM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM

&&

PUBLIC FORECAST: RW
AVIATION: Behringer
MARINE: Behringer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:48 AM PDTSmall Craft AdvisoryMTR12 hr
Sep 17, 2:48 AM PDTSmall Craft AdvisoryMTR60 hr
Sep 17, 2:49 PM PDTSmall Craft AdvisoryMTR30 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.